Iowa, 2019

Hail in Iowa, September 21, 2019

September 21, 2019 · NWS FSD · 3 events in 2 counties and zones

A cold front pushing through northwest Iowa ignited scattered thunderstorms during the late afternoon of September 21. One storm made use of the modest instability and 40 knots of deep-layer shear to generate strong enough updrafts to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushing through northwest Iowa ignited scattered thunderstorms during the late afternoon of September 21. One storm made use of the modest instability and 40 knots of deep-layer shear to generate strong enough updrafts to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 21, 2:14 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 21, 2:14 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
314 PM CDT Sat Sep 21 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 314 PM CDT Sat Sep 21 2019

As of early afternoon, distinct boundary near the Highway 60
corridor in southwest MN/northwest IA, with line of showers and
embedded storms largely confined to the boundary. Model soundings
depict slight capping inversion around 800-750mb, which is likely
holding back deep convection to this point, but should storms break
through this inversion, plenty of instability with steep mid level
lapse rates, along with effective shear values near 40kt, so cannot
rule out isolated severe hail as storms progress through our far
eastern counties late this afternoon.

Boundary and any associated storms are expected to be east of our
CWA by 22/00Z, so remainder of the night should be rather quiet,
though will see increasing mid-level clouds from the southwest as
subtle wave approaches in the southwest flow aloft. This wave
induces mid-level frontogenesis across our southeast counties
Sunday, resulting in a chance of mainly light showers, with
instability quite limited. Temperatures tonight/Sunday will be
closer to normal, with lows tonight in the 50s, and highs Sunday
mainly upper 60s to lower 70s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 314 PM CDT Sat Sep 21 2019

Temperatures on a bit of a roller-coaster as we head into the
astronomical fall season this week. Strong push of warm advection
Monday night will help push temperatures back into the upper 70s to
mid 80s Tuesday, accompanied by only a modest increase in humidity.
This could lead to a chance of storms in our eastern counties by
late afternoon/evening Tuesday as the cold front pushes through,
with a few showers dropping in from the northwest as the trailing
wave slides through late Tuesday night/early Wednesday.

Cooler, but still seasonable temperatures settle in midweek behind
the wave, with highs Wednesday mid 60s-lower 70s. Wednesday night
should be the coolest night of the week, with high pressure and
clearing skies allowing readings to cool into the 40s many areas.

Another surge of warm air and moisture advection builds into the
area late this week. Another round of scattered showers and storms
possible with warm advection and increasing low level jet Thursday
night, and a chance of rain continuing into Friday as the trailing
cold front pushes east. While overall pattern shift late this week
into early next week appears to favor above normal temperatures, day
to day high temperatures will be largely dependent on the timing of
various waves, so low confidence to change blended guidance in one
direction or the other at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Sep 21 2019

Southwest to west winds may occasionally gusts near 25kt this
afternoon, but wind speeds should quickly drop off toward sunset,
and will remain light west-northwest through the end of this TAF
period.

Lingering MVFR ceilings in parts of southwest MN/northwest IA this
afternoon, along with chance of redeveloping showers/storms. This
activity should likewise wane with sunset, with VFR conditions
expected to prevail tonight through midday Sunday. A chance of
high-based showers/isolated storms will lift back into northwest
Iowa Sunday morning, but risk of thunder at KSUX looks quite low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Sep 21, 12:26 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
126 PM CDT Sat Sep 21 2019

IAZ002-003-013-014-021-022-031-032-MNZ080-081-089-090-221830-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Murray-Cottonwood-Nobles-Jackson-
126 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms will move across the area
this afternoon. While the risk of widespread severe storms remains
low, the strongest storms may be capable of producing hail to half
dollar size and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020-MNZ071-072-097-098-NEZ013-014-SDZ038>040-050-052>071-
221830-
Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
126 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Buena Vista

When
September 21, 3:50 PM CST to 3:51 PM CST
Where
Buena Vista County, 2.13 mi NNW of Sioux Rapids
Measured
0.88 in hail
Reported by
Public
Coordinates
42.910, -95.160

Hail, Buena Vista

When
September 21, 3:50 PM CST to 3:51 PM CST
Where
Buena Vista County, 1.92 mi NNW of Sioux Rapids
Measured
1 in hail
Reported by
Public
Coordinates
42.907, -95.159

Hail, Cherokee

When
September 21, 3:54 PM CST
Where
Cherokee County, 7.23 mi NNE of Aurelia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.823, -95.402

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858162, 858163, 858167.